Iowa, 2009

Hail and Damaging Wind in Iowa, June 23, 2009

June 23, 2009 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced damaging winds and hail in Woodbury and Sioux Counties in northwest Iowa on the late morning of June 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and hail in Woodbury and Sioux Counties in northwest Iowa on the late morning of June 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 3:01 AM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 23, 3:01 AM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 AM CDT TUE JUN 23 2009

.DISCUSSION...
MCS FIRING UP OVER WESTERN NEBRASKA EARLY THIS MORNING WITH THE MEAN
WIND AND UPPER LEVEL SUPPORT SUGGESTING THAT THIS ACTIVITY WILL WORK
INTO CENTRAL SOUTH DAKOTA EARLY THIS MORNING. AS IT REACHES SC SD IT
VERY WELL COULD TAKE A BIT OF A RIGHT TURN AND HEAD EAST INTO NE NE
AND SE SD PER THE CORFIDI VECTORS. DO BELIEVE THAT THERE IS A GOOD
CHANCE THAT THE MCS WILL WEAKEN THROUGHOUT THE MORNING AS LOW LEVEL
WIND SHEAR PRETTY WEAK SO WOULD NOT EXPECT THIS TO TAKE A SHARP
RIGHT HAND TURN AND REMAIN STRONG/SEVERE THROUGHOUT THE
MORNING...BUT WILL KEEP THIS IN THE BACK OF MY MIND. SO...ASSUMING
MCS DOES WEAKEN/DIE THIS MORNING IN THE VICINITY OF SC SD/NE NE THEN
THE QUESTION BECOMES WHERE WILL THE AFTERNOON CONVECTION FIRE. THE
STRENGTH OF THIS MCS WILL LIKELY LEAVE A FAIRLY STRONG OUTFLOW...SO
GOING WITH THE IDEA THAT THE MID LEVEL FLOW WILL DICTATE MOST ON
MOVEMENT/PROPAGATION STILL LOOKING AT THE NORTHERN HALF OF THE CWA
FOR INITIATION BY MID TO LATE AFTERNOON...WITH THIS ACTIVITY THEN
PROGRESSING EAST AND THE FRONT SLIDING SOUTH INDUCING ADDITIONAL
DEVELOPMENT. WITH EXPECTED CAPE VALUES AROUND 3000 J/KG AND TOTAL
EFFECTIVE SHEAR AROUND 35 KNOTS ORGANIZED SEVERE WILL BE A
POSSIBILITY. AN ORGANIZED BOW ECHO WILL BE THE MAIN CONCERN AFTER
INITIAL DEVELOPMENT/LARGE HAIL THREAT.

AS FOR THE HEAT ADVISORY...CURRENT LOCATION LOOKS GOOD AND NO PLANS
TO CHANGE. OUTSIDE OF AN UNEXPECTED DAYTIME MCS...THE HEAT AND
HUMIDITY SHOULD LEAD TOWARDS HEAT INDICES OF 105 TO 110. THE REST OF
THE AREA WILL STILL BE VERY WARM AND HUMID AS WELL...JUST NOT
EXCEEDING 105.

WITH UPPER LEVEL SUPPORT REMAINING FAVORABLE FOR CONVECTION ON
WEDNESDAY AND WEDNESDAY NIGHT WILL KEEP MID RANGE POPS IN PLACE.
SHOULD BE COOLER BUT STILL WARM ON WEDNESDAY WITH MOST AREAS IN THE
80S. /08

&&

.AVIATION
BIGGEST CHALLENGE TODAY WILL BE TIMING AND LOCATION OF POSSIBLE
CONVECTION ACROSS THE REGION. PRESENT CONVECTION OVER WESTERN
NEBRASKA MAY AFFECT THE WESTERN JAMES RIVER VALLEY...INCLUDING
KHON...BETWEEN 14Z AND 18Z. MAY SEE TEMPORARY LULL IN CONVECTION
THROUGH THE EARLY AFTERNOON...BEFORE ACTIVITY REDEVELOPS AFTER
20Z...IMPACTING MAINLY THE KHON AND KFSD TAF SITES THROUGH THIS
EVENING. WHILE VFR CONDITIONS WILL PREVAIL THROUGH MOST OF THE
DAY...LOCAL MVFR VISIBILITIES WILL OCCUR IN HEAVIER THUNDERSTORM
ACTIVITY.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR IAZ002-003-
     012>014-020>022-031-032.
MN...NONE.
NE...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR NEZ013-014.
SD...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR SDZ069>071.

&&
Hazardous weather outlook, Jun 23, 4:02 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 AM CDT TUE JUN 23 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
502 AM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COMPLEX OF THUNDERSTORMS WILL MOVE INTO CENTRAL SOUTH DAKOTA
EARLY THIS MORNING...BUT SHOULD SLOWLY DISSIPATE BY LATE MORNING.
ISOLATED HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60
MPH WILL BE POSSIBLE WITH THESE THUNDERSTORMS. THE BETTER THREAT
FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON ALONG AND NORTH
OF INTERSTATE 90. SCATTERED THUNDERSTORMS WILL REDEVELOP AND
THESE STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL SIZED HAIL AS
WELL AS WIND GUSTS TO 70 MPH. THUNDERSTORMS ARE THEN EXPECTED TO
BECOME MORE ORGANIZED AND PROGRESS SOUTHEAST INTO FAR SOUTHEAST
SOUTH DAKOTA AND NORTHWEST IOWA THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE HAIL TO THE SIZE OF HALF DOLLARS AND
WIND GUSTS TO 80 MPH.

FLOODING...
WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED...A FEW
THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH AN HOUR RAINFALL RATES.
THIS COULD PRODUCE SOME LOCALIZED...MAINLY URBAN...FLASH
FLOODING.

EXCESSIVE TEMPERATURES...
THE AFTERNOON HEAT INDEX WILL REACH 105 TO 110 DEGREES ACROSS THE
LOWER MISSOURI RIVER VALLEY INTO NORTHWEST IOWA. PLEASE TAKE
CAUTION AND PREPARE FOR THIS EXCESSIVELY HOT AND HUMID AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY WITH
A FEW POSSIBLY BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 300 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 23, 7:28 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 AM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             7 E GEDDES              43.25N 98.56W
06/23/2009  E0.75 INCH       CHARLES MIX        SD   PUBLIC

            PENNY SIZE HAIL AND 40 MPH WINDS.

&&

MDB
Local storm report, Jun 23, 7:42 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 AM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             2 W PARKSTON            43.39N 98.03W
06/23/2009  E0.25 INCH       HUTCHINSON         SD   PUBLIC

            PEA SIZED HAIL, HEAVY RAIN, AND 40 MPH WINDS.

&&

MDB
Local storm report, Jun 23, 9:09 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 AM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND GST     5 N CROOKS              43.73N 96.81W
06/23/2009  E60 MPH          MINNEHAHA          SD   EMERGENCY MNGR

            55-60 MPH WINDS.

1003 AM     TSTM WND GST     3 W COLTON              43.79N 96.99W
06/23/2009  E55 MPH          MINNEHAHA          SD   PUBLIC

            50-55 MPH WINDS WITH PEA SIZED HAIL. SMALL LIMBS DOWN.

&&

MDB
Local storm report, Jun 23, 9:14 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 AM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     TSTM WND DMG     COLTON                  43.79N 96.93W
06/23/2009                   MINNEHAHA          SD   PUBLIC

            MINOR TREE DAMAGE, BRANCHES DOWN, DIME SIZE HAIL.

&&

MDB

The radar

The Sioux Falls radar (KFSD), 87 km away, was scanning. The volume nearest the first event began at 15:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
June 23, 9:25 AM CST
Where
Sioux County, 3.45 mi S of Maurice
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.920, -96.180

Thunderstorm Wind, Woodbury

When
June 23, 11:15 AM CST
Where
Woodbury County, 0.51 mi E of Oto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.280, -95.890

Thunderstorm winds flattened corn. The amount of crop damage was not known.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179027, 179028.